Medium Marker Movement
March 3, 2008
O Best Beloveds, last month was 70 for tumor markers, up 20 points from previous test. This month it is 90, again up 20 points. This is both bad news–it’s up–and good news–it’s only up 20 points. Usually, if unwanted things were developing, the rise would be higher. Since I only just increased the Xeloda dose, the effects of which were not fully in place by the time of the test, it is entirely possible that it has already begun to work, and has slowed down any progression and, ideally, is working towards a reversal of numbers. There just hasn’t been enough time elapsed for it to get to full efficacy. There are a lot of “ifs” in that explanation, but in any event, both Dr. W. and I were guardedly happy over this news, strange as that seems.
The current plan goes something like this: more markers in two weeks (pre-trip), and then again in April. If the numbers go down, well, yay! If the numbers go up, then scans again to see what’s growing and where. But the numbers have to go up enough (something over 100, based on my previous number-scan ratio) for anything to registar on scans, so said scans might be further delayed depending. IF the scans show something, and said something is small, he wants to try something rather radical; take me off chemo and put me on an aromatease (or is that aromatase?) inhibitor called Aromasin, which is related to Femara, which kept me in remission from liver mets for nearly 4 years. It is possible, just possible, that something small could react to something as simple as hormone treatment. This would be ideal, because no side effects, apart from maybe some mild bone.body aches, but I’m used to those. But it’s a white-knuckle thing, because if it doesn’t work, the cancer has a chance to grow even more during the two-three months we would need to see if the new goop is working. But as always, if Dr. W. feels it’s worth trying, I trust him. Plus the thought of a side-effect-free treatment fills me with delight.
Of course, all this could be subject to change based on where the markers go, what the scans show and so forth. Still, it means no big changes until late April or even May. Again, good and bad news. Good–nothing new and horrible on the immediate horizon to interfere with other plans (oh, that wacky thing called life–always getting in the way of plans); bad–increased Xeloda means increased hand/foot syndrome and resultant limping, ouching, complaining and the rest. I’m extremely worried about this for our upcoming trip. (Explanation for said trip; a few years ago, the Marymount Girls [dearest of friends since we were twelve] and I went to Italy to celebrate turning 40. Now it’s a trip to Paris for another set of birthdays. Being us, Steve and I are going to England on the way, for more time with Paula and Mark, and so Steve can have the same kind of fun of Shropshire with John and Fiona that I so enjoyed during my trip with my Mom in May. This is all so swell I have not the superlatives to shower upon it.) I’ve not really been to Paris before–a weekend 25 years ago barely counts–and our usual MO with cities is to walk and walk and walk and walk, with some stops for eating in there. With the Xeloda effects, I can probably do the walk part, but not the walk and walk and walk part. (Eating is not something I worry about, you will not be stunned to learn.) Which is okay, because I hear Paris has some mighty fine hot chocolate and many sidewalk cafes in which to sip it and I can pose in same with a book of philosophy–I understand it! Kinda!–and feel oh so Continental. (Or silly. But who cares?) But that still potentially leaves much of Paris unseen, and I’m at the point now where I can’t automatically assume I will have another shot at returning to a place.
Then I remind myself I get to go to Paris and that’s something a lot of cancer chicks don’t have the luxury of doing. Have I mentioned that my doctor rocks? That every day, even when I say “yow, my feet hurt,” I also say “Hooray for Dr. W.!” ?
Not to mention “Hallelujah!” for you, Beloveds.
You are the spoonful of sugar that helps my medicine go down,